You are here:

Pharmacy/Going off these meds?


I was laid off and no longer have coverage for my Avalide for hypertension and Celexa for depression. I stopped taking them both cold turkey last week. Do you think it is safe to go off if I make health changes?
For the hypertension I have cut out salt and cut back on meat and am exercising and dieting. I check my BP daily and it is maintaining at high normal-I am hoping it will gradually drop. For the Celexa, the issue that made me need, grieving for a loss, has diminished. I also had counselling, and am getting more exercise and getting out and about, which have improved my mental outlook.
I also think I had side effects from both-bloating, weight gain, itchy skin, to name a few. These all got WORSE just after going off, but now that a week has passed they have resolved. Is that normal?
God Bless and have a great summer-I mean winter!!

Dear Bud,
Your case is a particularly sad one.  Healthcare should be accessible to all.  It should be a basic human right, not just for the privileged amongst us.  Having said this, however, I had always thought that Canada had a pretty good public healthcare system.  I'm no expert here, but have you explored the possibility of obtaining your meds through some sort of scheme for disadvantaged citizens.  This may be worth looking into, if you haven't already.  Your family doctor or local pharmacist may be able to offer you more direction here than I can.  But it sounds to me like you're keen on going 'drug-free' for other reasons as well.  Naturally, my professional advice is never to stop medication without consulting your physician first.  But I realise, it's a little too late for this.  In addition, with medications used to treat hypertension and depression, it's never a good idea to go cold turkey.  Both, high blood pressure and depression can rebound if medications used to treat them are stopped abruptly.  But it's too late for this also.  

I am not suggesting that the only solution here is to go back onto your meds, but it is essential to be assessed and monitored by a physician.  Uncontrolled blood pressure can lead to kidney failure, heart failure, stroke, etc etc.  Mood swings can lead to depression, of course.  But, if your depression was associated with other symptoms, such as mania or suicidal ideation, your situation may be more problematic. I understand that you are putting measures into place to deal with the re-emergence of your symptoms, and this is great, but you have to be prepared for the fact that these measures in themselves may not be enough.  You need to have proper monitoring and medical support.  

So, Bud, seeing a medical practitioner is my professional advice and the most ideal course of action for you at this point in time.  And it is something I recommend that you do sooner rather than later.  Again, I'm not sure about Canada, but I know that seeing a general practitioner can be expensive in the US.  If are unable to see one or if you intend on delaying your visit, then you must implement your own self monitoring, which I can see you are already doing.  I am assuming you have a blood pressure monitor.  Keep a close eye on your blood pressure.  Remember, high blood pressure is asymptomatic...until it's too late.  Make certain you are relaxed when you take a reading, and take a few readings to be sure.  Consistently high readings are a problem.  If it is too high, go straight to the ER.  If you need any help interpreting your results, just shoot me a follow up question.

As far as your depression goes, look out for those signs you were once familiar with: feeling sad, down, withdrawn, sleep disturbance, feelings of guilt, helplessness, lack of enjoyment etc, etc.  The tricky thing is there is no way of knowing when or if re-emergence will ever happen.  As you say, you feel you've overcome your grief, but it is impossible to know whether this was YOU alone or YOU with the help of MEDS. If there was any prior history of suicidal ideation, it is essential to see your doctor.

Bud, I hope this helps.  In a nutshell, I'd see your doctor.  Let him/her know what you're going through.  They may be more help than you think.  In the meantime, self-monitoring is key!
Don't hesitate to send a follow-up question if you need to.


All Answers

Answers by Expert:

Ask Experts


Gisella Campanelli


I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.


I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 All rights reserved.